Advertisement

Are there any allergy risks when taking a novel anticoagulant?

Douglas E. Severance, MD
Family Medicine
As with any medication, it is possible that you could have an allergic reaction to a novel anticoagulant. An allergic reaction is not the same thing as a drug side effect. An allergic reaction means that your body's immune system acts as if the drug is a dangerous invader in the body. Certain immune system cells go into “attack” mode and release chemicals into your bloodstream that result in miserable symptoms such as hives, itchy eyes, nasal congestion, and wheezing.

If you have a serious allergic reaction (called anaphylaxis), you may have swelling of your tongue, lips, or face, as well as difficulty breathing, vomiting, and abdominal pain. Your heartbeat may be faster than usual and you may feel dizzy or lightheaded. You may even lose consciousness.

If you are having symptoms of a severe allergic reaction, call 911 or get to an emergency room right away.

Continue Learning about Anticoagulant

What are side effects of anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
Anticoagulants increase the risk of serious, even fatal, bleeding. Other side effects of warfarin an...
More Answers
Why would I need anticoagulant injections?
Intermountain HealthcareIntermountain Healthcare
You may be prescribed anticoagulant injections:       • if you are at risk for blood clots because...
More Answers
What precautions should I follow when taking blood thinners?
Grant Cooper, MDGrant Cooper, MD
If you are taking warfarin (Coumadin), you already should be having a test regularly to make sure th...
More Answers
What are anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
Many people with heart failure are at risk for blood clots in the heart or blood vessels. A blood cl...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.